Delaware, 2024

Excessive Heat in Delaware, July 9, 2024

July 9, 2024 · NWS PHI · 1 event in 1 county or zone

A Bermuda high pressure resulted in high heat across parts of the state.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A Bermuda high pressure resulted in high heat across parts of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 9, 8:27 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 9, 8:27 AM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
927 AM EDT Tue Jul 9 2024

.SYNOPSIS...
A weak front should remain positioned across portions of our region
through late Tuesday. A cold front will then gradually approach for
Wednesday night and Thursday as the remnant low from Beryl tracks
northwest of our region. The cold front may stall across our area
Friday and Saturday before dissipating Sunday. Weak high pressure
to our south may then build into our area Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
May continue to see some patchy fog at the coast, but for the
most part the fog on land is dissipating so will allow the land
dense fog advisory to expire at 10 AM.

Dangerously hot and humid conditions will continue across the
region as ambient temperatures top out in the 90s.

As for storm chances, thunderstorm coverage is expected to be
limited this afternoon due to a lack of large scale forcing,
but any storms that develop will be capable of heavy rain thanks
to high precipitable water values.

Tonight will be yet another muggy repeat in this broken record
of uncomfortable nights. Lows will only cool into the mid to
upper 70s with dewpoints only a few degrees lower in the low to
mid 70s. Fog, especially near the coast, will remain a concern.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The heat and humidity rolls on, with increasing chances for showers
and thunderstorms.

The remnant low of Beryl is forecast to become absorbed into an
incoming upper-level trough. While this low tracks well to our west
and north, an approaching front should result in an increase in
shower and thunderstorm chances. This is especially the case north
and west of I-95. Given the hot and humid air mass, heat related
headlines continue through Wednesday for most of the area.

The timing of the remnant low of Beryl looks to get closest to our
area Wednesday night into Thursday. The greatest concentration of
showers and thunderstorms should be tied to it, with additional
convective development occurring southward ahead of an along a cold
front. It may take some time in getting into our area, however with
a hot and very humid air mass in place the air will be rather
buoyant and therefore showers and thunderstorms are expected to be
on the increase Wednesday afternoon especially north and west of I-
95. The precipitable water values are forecast to be 2.0-2.5 inches
and with high freezing levels, convection will be efficient rainfall
producers. There could be a zone across northeast Pennsylvania into
northwest New Jersey where convection may train and/or backbuild for
a time, enhancing the very heavy rain/flash flooding risk. In
addition, enough deep-layer shear may promote convective clustering
and with some veering in the lowest levels we will have to watch
mostly the northern areas for stronger convection. Ample boundary
layer warming prior to any convection should lead to steepening low-
level lapse rates and this may back the surface flow a little but
also potentially resulting in some locally strong wind risk. This
looks to be greatest near and north of I-78. Additional convection
looks likely for at least parts of our area Thursday as a cold front
slowly arrives and provides some additional lift along with the
incoming upper-level trough.

Given the upwelling that has occurred along the coast, dew points
into the 70s advecting over this chilly water may continue to
support coastal marine fog/stratus, although inland movement of this
should be limited as the flow is more south to south-southwest.
Otherwise, hot and very humid conditions will result in peak heat
indices reaching or exceeding 100 degrees for much of our area
Wednesday. These may be knocked down a little Thursday as the air
temperatures should be lower than Wednesday. While some increase in
cloud cover may keep temperatures a little lower Wednesday, the
added high dew points may compensate for that (although some
lowering of the dew points cannot be ruled out during peak heating).
Given that convection should hold off long enough and based on the
latest forecast, opted to extend the Heat Advisory for nearly the
entire area through Wednesday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Summary...Shower and thunderstorm potential continues into the
weekend.

Synoptic Overview...An upper-level trough is forecast to be sliding
east-northeastward from the Great Lakes and mid-Mississippi Valley
Friday. The remnant energy of Beryl should be well north of our area
as it became absorbed into the upper-level trough. This trough and
associated energy looks to be slow in shifting eastward Friday into
Saturday as the western Atlantic ridge remains strong enough on its
western flank. The upper-level trough is then forecast to settle
into the Northeast and Mid-Atlantic regions late Saturday and
especially Sunday into Monday. At the surface, a front is forecast
to arrive Friday with it stalling in our area Saturday before
dissipating Sunday.

For Friday and Saturday...An upper-level trough positioned to our
west will assist in maintaining a plume of high precipitable water
air across our area. This along with some forcing from the
approaching trough and incoming cold front will result in some
showers and thunderstorms especially each afternoon and evening.
There is some potential that a zone of enhanced convergence sets up
somewhere near or within our region, and if this becomes realized
then some training convection may occur. This setup can result in
areas of very heavy rain as the convection should be very efficient
rainfall producers. It will remain very humid, however temperatures
should be lower with the anticipation of more clouds and some
convection. While there is some flash flooding risk, we will have to
see how the severe weather parameters evolve.

For Sunday and Monday...The upper-level trough is forecast to
overspread the region during this time. The initial cold front may
tend to dissipate or weaken to a surface trough before shifting
offshore. Some drying starts to work in during this time, however
there does not appear to be a strong push of much drier air. Given
the overall trough is forecast to be on the weaker side, still
cannot rule out a shower or thunderstorm Sunday but overall it
should be trending drier. The air mass looks to warm though and
therefore high temperatures both days are forecast to get back into
the low 90s for many areas. With high enough dew points, peak heat
indices both days may reach or exceed 100 degrees in many areas.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...IFR/LIFR fog and stratus at KACY through mid-morning,
with some MVFR due to fog at a few other terminals. Otherwise,
becoming VFR by later this morning with light southerly winds.
A shower and thunderstorm possible this afternoon which could
cause local restrictions. Moderate confidence.

Tonight...Mainly VFR with sub-VFR fog again closer to the
coast, impacting mostly KACY/KMIV. Winds south to southeast
less than 10 knots. Moderate confidence.

Outlook...

Wednesday through Saturday...Periods of sub-VFR conditions with
some showers and thunderstorms, especially Wednesday afternoon
onward.

&&

.MARINE...
Marine Dense Fog Advisory has been extended through 18Z
Wednesday. We don't have any significant changes coming in the
wind direction, so the fog is expected to persist until we start
to get rain showers, which will likely not come until Wednesday
afternoon at the earliest.

We'll see a slight bump in both winds and seas this afternoon,
increasing S winds around 15-20 kts, but they are expected to
stay below SCA criteria. Winds diminish to around 10-15 kts
Tuesday night. Seas linger around 2-3 feet.

Outlook...

Wednesday through Thursday...Southerly winds and seas will
increase, possibly reaching Small Craft Advisory criteria. Fog
may be a hazard once again. Showers and thunderstorms should be
on the increase and some storms could produce locally gusty
winds.

Friday and Saturday...SCA seas may linger into Friday, but
southerly winds should stay below advisory criteria during this
time. Some showers and thunderstorms are expected, some with
locally gusty winds possible.

Rip Currents...

Today through Wednesday, a more southerly wind is expected to
increase to 10-20 mph (strongest on Wednesday) and this will
build the waves to 2-3 feet in the surf zone. Given the wind
component and some higher breaking waves developing, there is a
MODERATE risk for the development of dangerous rip currents both
days for the New Jersey Shore. Somewhat lower waves for the
Delaware Beaches, therefore went with a LOW risk for the
development of dangerous rip currents both days.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT Wednesday for PAZ060>062-070-071-
     101>106.
     Air Quality Alert until 11 PM EDT this evening for PAZ070-071-
     101>106.
     Heat Advisory until 8 PM EDT this evening for PAZ054-055.
NJ...Heat Advisory until 8 PM EDT Wednesday for NJZ001-007>010-012-
     013-015>022-027.
     Dense Fog Advisory until 10 AM EDT this morning for NJZ013-014-
     020-022>027.
     Air Quality Alert until 11 PM EDT this evening for NJZ001-
     007>010-012-015-017>019.
DE...Heat Advisory until 8 PM EDT Wednesday for DEZ001.
     Heat Advisory until 8 PM EDT Wednesday for DEZ002-003.
     Dense Fog Advisory until 10 AM EDT this morning for DEZ004.
MD...Heat Advisory until 8 PM EDT Wednesday for MDZ012-015-019-020.
MARINE...Dense Fog Advisory until 2 PM EDT Wednesday for ANZ431-450>455.

&&

SYNOPSIS...MJL
NEAR TERM...Kruzdlo/Johnson/MJL
SHORT TERM...Gorse/MJL
LONG TERM...Gorse/MJL
AVIATION...MJL
MARINE...Gorse/Johnson/MJL

In the hours before

Special weather statement, Jul 9, 5:08 AM EST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
608 AM EDT Tue Jul 9 2024

DEZ001-NJZ010-012-015>019-021-PAZ070-071-106-091400-
New Castle-Somerset-Middlesex-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Cumberland-Delaware-Philadelphia-
Lower Bucks-
Including the cities of Wilmington, Somerville, New Brunswick,
Trenton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown,
Mount Holly, Millville, Media, Philadelphia, Morrisville,
and Doylestown
608 AM EDT Tue Jul 9 2024

...PATCHY DENSE FOG EARLY THIS MORNING...

Patchy fog this morning is reducing visibilities to less than
one mile at times. Be prepared for rapid changes in visibility
over short distances! Turn on your low-beam headlights and leave
extra space between you and the vehicle in front of you. Fog is
expected to dissipate by mid-morning.

MJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, New Castle

When
July 9, 11:00 AM EST to 6:00 PM EST
Where
New Castle forecast zone
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

The heat index reached 105 F at Wilmington Airport.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2024Every state in 2024This day in weather historyWarnings in Delaware, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197050.